Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 25, NWS Midland/Odessa, TX

August 1, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 2006, 7:00 PM CDT for Midland County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2006, 7:00 PM CDT (00:00 UTC)
Expired
Aug 1, 2006, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:29 PM CDTFLASH FLOODMidland, TXWADLEY STREET ENTRANCE TO MIDLAND COLLEGE IMPASSABLE DUE TO HIGH WATER.
Aug 1, 7:45 PM CDTFLASH FLOODMidland, TXFLOWING WATER ABOVE THE CURBS AT THE INTERSECTION OF WADLEY AND MIDKIFF STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 020003
FFWMAF
TXC329-020300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  SEVERAL STORMS CAPABLE OF PRODUCING FLASH FLOODING IN AND AROUND  
  THE CITY OF MIDLAND. THESE STORMS ARE CURRENTLY MOVING NORTHEAST   
  AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  MIDLAND...
  NORTHERN MIDLAND COUNTY...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL 
FOR FLOODING ACROSS THE CITY OF MIDLAND AS WELL AS MUCH OF MIDLAND 
COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10228 3166 10179 3208 10179 3208 10228

$$


13
1 follow-up statement
000 
WGUS74 KMAF 020047
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT TUE AUG 1 2006

TXC329-020300-
MIDLAND-
743 PM CDT TUE AUG 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
MIDLAND COUNTY...

AT 742 PM CDT...BROADCAST MEDIA REPORTED FLASH FLOODING IN THE CITY 
OF MIDLAND.  WATER AT THE INTERSECTION OF MIDKIFF AND WADLEY HAS 
TOPPED THE CURBS.  ALSO...FLOODING HAS BEEN REPORTED NEAR MIDLAND 
COLLEGE...WHERE THE COLLEGE ENTRANCE GATES ON WADLEY ARE CLOSED DUE 
TO FLOODING. 

THE REMAINING CLUSTER OF STORMS WAS LOCATED ACROSS THE 
EASTERN PORTIONS OF MIDLAND COUNTY...MOVING NORTH AT 25 MPH.

LOCATIONS EXPECTED TO AFFECTED BY THESE STORMS 
INCLUDE...MIDLAND...GREENWOOD...AND SPRABERRY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3166 10228 3166 10179 3208 10179 3208 10228

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:45 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 3:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT TUE AUG 1 2006

.UPDATE...
BASED ON CURRENT TRENDS AND 18Z MODEL DATA...HAVE UPPED THE POPS IN MOST
LOCATIONS ACROSS THE AREA FOR BOTH THE REST OF THE AFTERNOON AND
TONIGHT PERIODS.  UPDATED WEATHER GRIDS TO MATCH NEW POP GRIDS AND
TO INCLUDE FREQUENT LIGHTNING AND HEAVY RAIN WORDING.  BOTH THESE
CHANGES LED TO A CHANGE IN THE QPF GRIDS FOR HIGHER QPF VALUES.
KMAF 12Z SOUNDING HAS PWAT VALUE OF 1.65 INCHES...AND WITH HIGHER
MOISTURE OFF TO THE WEST...EXPECT HEAVY RAINFALL.  CURRENTLY
EXAMINING RIVER FORECAST DATA FOR THE RIO GRANDE AND WILL ISSUE A
STATEMENT/FORECAST FOR POINT(S) ALONG THE RIO GRANDE.  ALL OTHER
GRIDS LOOK TO BE IN GOOD SHAPE.  WILL SEND GRAPHIC AND TEXT PRODUCTS
ALONG SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13/74
Hazardous weather outlook, Aug 1, 1:43 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT TUE AUG 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
143 PM CDT TUE AUG 1 2006 /1243 PM MDT TUE AUG 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW PRODUCING BRIEF HEAVY RAINFALL...ARE
EXPECTED TODAY OVER A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. AREAS WEST OF A GAIL TEXAS...WINK TEXAS...TO VAN HORN
TEXAS LINE CAN EXPECT TO SEE THE BEST CHANCES FOR THUNDERSTORMS
THROUGH TONIGHT. RAINFALL RATES NEAR AN INCH PER HOUR MAY RESULT
IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER POORLY
DRAINED LOW LYING AREAS. WIND GUSTS TO 40 MPH AND DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 1, 4:26 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE AUG 1 2006

TXZ068-075-012230-
CRANE-PECOS-
426 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CRANE AND NORTH CENTRAL
PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CORDONA LAKE
AT 426 PM CDT...MOVING NORTH AT 15 MPH.  THIS STORM MAY PRODUCE
HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS TO 40 MPH...AND FREQUENT
LIGHTNING.  LOCATIONS AFFECTED INCLUDE TEXAS HIGHWAY 11 BETWEEN
IMPERIAL AND GIRVIN AND CORDONA LAKE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 1, 4:52 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT TUE AUG 1 2006

TXZ075-081-082-012245-
PECOS-BIG BEND AREA-TERRELL-
452 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND WESTERN TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF SANDERSON AT 452
PM CDT...MOVING NORTH AT 40 MPH.  LOCATIONS AFFECTED COULD INCLUDE
U.S. HIGHWAY 90...SANDERSON...AND LONGFELLOW.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 1, 5:30 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT TUE AUG 1 2006

TXZ068-069-075-012330-
CRANE-PECOS-UPTON-
530 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN CRANE...NORTH CENTRAL
PECOS AND NORTHWESTERN UPTON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF CORDONA LAKE AT
530 PM CDT...MOVING NORTHEAST AT 30 MPH.  LOCATIONS AFFECTED COULD
INCLUDE TEXAS HIGHWAY 11 BETWEEN IMPERIAL AND GIRVIN AND U.S. 385
BETWEEN CRANE AND MCCAMEY...AND CORDONA LAKE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:22 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr
Aug 1, 8:20 PM CDTFlash Flood WarningMAFHoward3 hr
Aug 1, 9:18 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.